Adrenal Insufficiency Community
low cortisol
About This Community:

This patient support community is for discussions relating to Adrenal Insufficiency.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

low cortisol

I was having extream fatigue, sleep problems, daytime sleepiness (having to nap during the day), more frequent migrains and headaches and irregular periods.   My doctor did alot of testing.  My 8AM cortisol was low it was 2.0.  My DHEA sulfate was also low at 9.  All other labs were normal including my ACTH.  My doctor did a cortrosyn stimulation test. My starting cortisol prior to the injection was 5, my 1/2 hour cortisol was 6, and my 1 hour cortisol was 8.  My doctor started me on hydrocortisone 10mg in the morning and 10 mg at noon.  Ihave only missed 1 or 2 doses and when I do I feel horriable and have a really bad headache or migrain.  I have been taking this for about a month.  I felt much better in the begining now I feel almost like I did before I started the medication.  It's almost like my body is use to the medication and like its not working anymore.  Do I have adrenal insufficiency?   Do I need to increase my dose?  How do I follow up with this?  Will I always feel like this?  Will it every go away?  Someone please help.  Thanks
Related Discussions
4 Comments Post a Comment
Blank
Avatar_f_tn
Sounds like you may have AI or possibly full blown Addison's Disease, according to your numbers, but I'm no doctor.

You could need more hydrocortisone or not.  I am taking 30 mg, a day, and splitting into two times a day wasn't that great for me, so I split it into 3 times a day. I take 15 mg at 7-8 am, then 10 mg at 11 am-noon, and 5 mg at 3-4 pm.  Kind of helped me feel "level" throughout the day,  I crash pretty heavily around 7-8 pm and have no energy left by then.  If I take it later than 5 pm, I stay awake longer, but that's not what our bodies are "supposed" to do naturally, according to medical books, so I try to avoid taking it after 4 pm.

I few months ago, I had an allergy attack that took me out.  After 3 weeks I went to the Dr. and he told me to double the dosage for 3 days when I get sick and then got back to the normal dosage.  Have you been a little sick or had any other problems?  When we're sick, stressed. or injured, apparently we need more hydrocortisone.  Talk to your doc and see what he/she has to say.  Every body is different.  You may need more.  Most medications need individual "tweeking" to get right.
Blank
657231_tn?1390151580
It does sound like you have AI or addison's - but I would think the way your doc has you dosed is a bit strange. A normal body reaches its peak in the morning and falls throughout the day - so most people take the bulk of their med in the morning and take a smaller dose later in the afternoon. You are taking your dose a bit strangely - I take my 20 as 15-5, 15 at 7am, 5 at 2-3pm.

I would talk to your doctor about changing around your dose so you can feel better, and you may need to add DHEA (which is over the counter) and salt, and florinef to feel better.

It just may be that you are not taking your meds right, all the meds you need, you need more salt (AI means your body is not holding salt - when your body loses salt, you go into crisis) and florinef would help you hold on to that salt. I would also make sure you drink enough fluids as well. If you miss a dose, depending on the time, take a little to help yourself.

Did your doctor give you extra pills in your script and tell you how to stress dose?
Blank
Avatar_m_tn
I had a similar issue. I first went on 10mg of hydro and it seemed to help then it stopped helping. I had to increase my dose and now Im on 20mg and again feel like I did before. I feel like my body has gotten used to it. I tried Dexamethasone which helped, but seemed to have more side effects. Can you tell me if you are on hydro or dexa? What dose and what times? When do you add DHEA if you are using it. Does DHEA help? Thanks
Blank
657231_tn?1390151580
I am not sure if you are talking to me or paca, but just some side info - dexa has a very long half-life hence the side effects.

DHEA is not a corticosteroid at all, but rather a replacement for DHEA that the adrenals may not be making and it will only convert into estrogen or testosterone, the choice being up to your body, not you... if you take too much you can get acne and greasy skin as well as side effects from too much off the opposite hormone that you need (like hair, breasts, etc).
Blank
Post a Comment
To
MedHelp Health Answers
Recent Activity
9906907_tn?1406604905
Blank
shushil commented on Attention All Mouth B...
Jul 29
Avatar_f_tn
Blank
Alex1872 commented on When Your Cold Is Not...
Jul 28
Avatar_m_tn
Blank
jjojo63 is ... Comment
Jul 28
Top Thyroid Answerers
Avatar_m_tn
Blank
gimel
MI
168348_tn?1379360675
Blank
ChitChatNine
657231_tn?1390151580
Blank
rumpled
Northern, NJ
1139187_tn?1355710247
Blank
Brucergoldberg
dallas, TX
Avatar_f_tn
Blank
UmmYeahOk
Dallas, TX
Avatar_f_tn
Blank
helyanna
Finland
Adrenal Insufficiency Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Thyroid Answerers
Avatar_m_tn
Blank
gimel
MI
168348_tn?1379360675
Blank
ChitChatNine
657231_tn?1390151580
Blank
rumpled
Northern, NJ
1139187_tn?1355710247
Blank
Brucergoldberg
dallas, TX
Avatar_f_tn
Blank
UmmYeahOk
Dallas, TX
Avatar_f_tn
Blank
helyanna
Finland